Michigan, 2025

Rip Current in Michigan, June 21, 2025

June 21, 2025 · NWS DTX · 1 event in 1 county or zone

A 35 year old man drowned in Lake Huron after being swept into the lake from a strong river outlet current. The Huron County Sherrif's Office noted that a couple had been walking in 3 to 4 feet of water near the mouth of the Pinnebog River when they stepped off into murky water where ther river bed had eroded due to the fast moving river current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A 35 year old man drowned in Lake Huron after being swept into the lake from a strong river outlet current. The Huron County Sherrif's Office noted that a couple had been walking in 3 to 4 feet of water near the mouth of the Pinnebog River when they stepped off into murky water where ther river bed had eroded due to the fast moving river current. The outlet current quick swept the 35 year old man into Lake Huron, while the other individual was able to escape back to shore. Heavy rain the morning off the drowning contributed to the strong river outlet current, which opens up and flows into Lake Huron, acting similiarly to a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 1:40 PM EST, 1 hour 35 minutes earlier. Its key messages:

  • Heat advisory in effect for most of southeast Michigan through Tuesday.
  • Extreme heat warning for Detroit Metro Area Sunday-Tuesday.
  • Record/near record heat Sunday and Monday. High temperatures in the mid to upper 90s and heat index of 100-105 degrees, with minimal relief at night.
  • Continued hot for Tuesday, but afternoon showers and thunderstorms may bring some relief from the heat.
  • Periods of showers and strong thunderstorms Tuesday afternoon- Friday.
Area forecast discussion, Jun 21, 1:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Detroit/Pontiac MI
240 PM EDT Sat Jun 21 2025

.KEY MESSAGES...

- Heat advisory in effect for most of southeast Michigan through
Tuesday.

- Extreme heat warning for Detroit Metro Area Sunday-Tuesday.

- Record/near record heat Sunday and Monday. High temperatures in
the mid to upper 90s and heat index of 100-105 degrees, with minimal
relief at night.

- Continued hot for Tuesday, but afternoon showers and thunderstorms
  may bring some relief from the heat.

- Periods of showers and strong thunderstorms Tuesday afternoon-
  Friday.

&&

.DISCUSSION...

Hot and humid airmass has moved into the State, as lower 70 dew pts
have arrived and temps are on track to reach into the lower
90s/around 90 by days end.

Upper level ridge will continue to build east of the Mississippi
River Valley through Monday, with 500 MB heights reaching around 596
DAM over most of Southeast Michigan. Very warm and dry mid levels
will prevent thunderstorms Sunday and Monday. Tomorrow there is an
850 Theta-E minimum over southern Lower Michigan, thus would except
surface dew pts to mix down during peak heating. Temperatures still
look to reach into the mid to upper 90s (supported by MAV/MET/ECM
MOS). Even if dew pts lower to toward 70 degrees, still no problem
with heat indices in the 100-104 degree range, but 105 degrees will
be a challenge, especially for multiple hours. Slightly lower dew pts
on Monday which may allow max temps to be a touch higher into the
95-100 degree range, as Euro ensembles are indicating a chance for
the City of Detroit to reach the century mark. Even with surface dew
pts in the upper 60s/near 70 degrees, that results in heat indices
near 105 degrees. Ultimately, with the cumulative effects of the heat
wave and a more susceptible population in the urban setting, we have
elected to issue an extreme heat warning for Detroit Metro Area
(Wayne/Oakland/Macomb), with heat advisories elsewhere right through
Tuesday.

Medium range models are looking fairly aggressive with the moisture
plume/cold front sinking south on Tuesday as the orientation of the
ridge changes ever so slightly and ridge center drifts southwest.
Even if afternoon convection does develop, still looks like at least
the south of the CWA will reach into the lower 90s with lower 70 dew
pts pushing heat indices around 100 degrees.

Challenging mid week period and beyond as the upper level low and
energy over the Pacific Northwest breaks down and splits off into
pieces, as some interaction with the northern stream takes place.
Waves of upper level disturbances to track through the
Western/Central Great Lakes in the Wendesday-Friday time frame,
supporting periods of showers and thunderstorms. Low confidence in
timing, which of course is critical in tapping into daytime/surface
based instability. Formidable wind fields (0-6 km bulk shear of 40-
50 knots) over the northern conus draws concern for a strong to
severe threat, but again, timing will be a key factor.

&&

.MARINE...

A strong complex of thunderstorms exited into the international
waters of Lake Huron earlier this afternoon, with the only lingering
convection ocurring downstream of the Straits in northern Lake
Huron.  Elsewhere, drier conditions prevail with veering winds to
the southwest. As peak heating begins, a 45-50 knot low level jet
will slide overhead to support gusty winds developing at the land-
lake interface. The cooler waters maintain stable conditions to
prevent 25+ knot gusts from extending far beyond the shoreline.
Winds peak early this evening before subsiding tonight, although
southwest flow along Saginaw Bay will support elevated winds/waves
again on Monday. Low pressure and a cold front will track into the
region early to middle of next week, signifying the next chances for
widespread showers and thunderstorms.

&&

.CLIMATE...

The record highs for Sunday, June 22nd.

Detroit: 98 Degrees (Set in 1988)
Flint:   96 Degrees (Set in 1923)
Saginaw: 94 Degrees (Set in 1966)

The record high minimums for June 22nd.

Detroit: 73 Degrees (Set in 1988)
Flint:   71 Degrees (Set in 1988)
Saginaw: 69 Degrees (Set in 2024)

The record highs for Monday, June 23rd.

Detroit: 95 Degrees (Set in 1923)
Flint:   98 Degrees (Set in 1923)
Saginaw: 96 Degrees (Set in 1923)

The record high minimums for June 23rd.

Detroit: 74 Degrees (Set in 1923)
Flint:   71 Degrees (Set in 2013)
Saginaw: 72 Degrees (Set in 1975)

The record highs for Tuesday, June 24th.

Detroit: 97 Degrees (Set in 1952)
Flint:   95 Degrees (Set in 1934)
Saginaw: 96 Degrees (Set in 1938)

The record high minimums for June 24th.

Detroit: 74 Degrees (Set in 1923)
Flint:   73 Degrees (Set in 1997)
Saginaw: 73 Degrees (Set in 1997)

&&

.PREV DISCUSSION...
Issued at 106 PM EDT Sat Jun 21 2025

AVIATION...

Warming of the 5-8 kft AGL layer is resulting in an increasingly
stable environment despite heat and humidity building in at the
surface. Beneath the veil of high cirrus, a few boundary layer
clouds can be expected through the afternoon with strengthening
southwest wind gusting upward of 25 to 30 kt. A 40 to 50 kt jet core
will pass overhead within the 2-4 kft AGL layer overnight, leading
to possible LLWS concerns. However neutral stability near the
surface should keep a degree of mixing within the boundary layer
which will mitigate a stronger shear layer developing. Less gusty
WSW wind on Sunday with prevailing VFR.

For DTW/D21 Convection...No thunderstorms are forecast.

 THRESHOLD PROBABILITIES...

* None.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 AM EDT Sunday for MIZ047>049-053>055-060>063-
     068>070-075-076-082-083.

Lake Huron...Small Craft Advisory until 4 AM EDT Sunday for LHZ421-422.

     Small Craft Advisory until 10 PM EDT this evening for LHZ441>443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......MV
CLIMATE......SF
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 21, 1:52 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
252 PM EDT Sat Jun 21 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
252 PM EDT Sat Jun 21 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect. Please see the latest urgent weather
message for additional information.

Increasing southwest winds, peaking out around 40 MPH late today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Extreme Heat Warning is in effect for Detroit Metro area Sunday
through Tuesday with a heat advisory elsewhere. Please see the latest
urgent weather message for additional information.

The chance for strong thunderstorms returns for Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-221200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
252 PM EDT Sat Jun 21 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Small craft advisories are in effect for Saginaw Bay and the
nearshore waters of Lake Huron this afternoon into tonight. Refer to
the latest marine forecast for details.

Increasing southwest winds, peaking out around 40 MPH late today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance for strong thunderstorms returns for Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jun 21, 10:18 AM EST, 4 hours 57 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Detroit/Pontiac MI
1118 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Hail             Leonard                 42.87N 83.14W
06/21/2025  E0.88 Inch       Oakland            MI   Public

0700 AM     Rain             1 WSW Linden            42.81N 83.80W
06/21/2025  M1.10 Inch       Genesee            MI   CO-OP Observer

            CO-OP Observer station LIDM4 Linden.

0730 AM     Rain             Goodrich                42.92N 83.51W
06/21/2025  M1.17 Inch       Genesee            MI   CO-OP Observer

            CO-OP Observer station GODM4 Goodrich.

0742 AM     Flood            2 N Flint Bishop Airpor 42.99N 83.75W
06/21/2025                   Genesee            MI   911 Call Center

            I-75 shut down in both directions due to
            flooding.

0800 AM     Rain             3 NNW Davison           43.08N 83.55W
06/21/2025  M1.27 Inch       Genesee            MI   Cocorahs

            Cocorahs station MI-GN-34 Davison 3.4 NNW.

0830 AM     Flood            1 NW Grand Blanc        42.93N 83.64W
06/21/2025                   Genesee            MI   911 Call Center

            Saginaw St closed at railroad tracks due to
            flooding.

0830 AM     Rain             2 WSW Flint             43.00N 83.73W
06/21/2025  M1.89 Inch       Genesee            MI   Cocorahs

            Cocorahs station MI-GN-41 Flint 2.4 WSW.

0839 AM     Flood            2 NE Otisville          43.20N 83.51W
06/21/2025                   Genesee            MI   Trained Spotter

            Several inches of flooding reported at a
            campground NE of Otisville.

0848 AM     Rain             3 SE Grand Blanc        42.89N 83.59W
06/21/2025  M1.34 Inch       Genesee            MI   Cocorahs

            Corrects time of previous rain report from 3
            SE Grand Blanc. Cocorahs station MI-GN-22
            Grand Blanc 2.9 SE.

0853 AM     Rain             4 N Rankin              42.97N 83.75W
06/21/2025  M1.56 Inch       Genesee            MI   ASOS

            ASOS station KFNT Flint. The period of the
            Rain event was 24 hours.

&&
Local storm report, Jun 21, 10:32 AM EST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1132 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             4 SSE Lapeer            43.05N  83.32W
06/21/2025  M2.38 inch       Lapeer             MI   CoCoRaHS

            4 hour rainfall total measured at CoCoRaHS MI-LP-14.

1037 AM     Rain             2 ESE Leonard           42.87N  83.14W
06/21/2025  M1.73 inch       Oakland            MI   CoCoRaHS

            4 hour rainfall total measured at CoCoRaHS MI-OK-151.

1121 AM     Rain             Decker                  43.46N  83.05W
06/21/2025  M2.10 inch       Sanilac            MI   Trained Spotter

            4 hour rainfall total.

&&

Event Number DTX2500619
Event Number DTX2500620
Event Number DTX2500621

TF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Huron

When
June 21, 3:15 PM EST
Where
Huron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

A 35 year old man drowned in Lake Huron after being swept into the lake from a strong river outlet current. The Huron County Sherrif's Office noted that a couple had been walking in 3 to 4 feet of water near the mouth of the Pinnebog River when they stepped off into murky water where ther river bed had eroded due to the fast moving river current. The outlet current quick swept the 35 year old man into Lake Huron, while the other individual was able to escape back to shore. Heavy rain the morning off the drowning contributed to the strong river outlet current, which opens up and flows into Lake Huron, acting similiarly to a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Huron2025-06-2135MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255647.